Florida, 2008

Seiche in Florida, September 27, 2008

September 27, 2008 · NWS JAX · 1 event in 1 county or zone

Several periods of strong onshore flow backed water into the St. Johns River over the course of a couple of weeks.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several periods of strong onshore flow backed water into the St. Johns River over the course of a couple of weeks. As the river flowed back north into the Atlantic, a couple weeks of higher than normal astronomical tides caused flooding related problems along the river from Duval county to Putnam County in the Jacksonville County Warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 27, 8:10 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 27, 8:10 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
910 PM EDT SAT SEP 27 2008

.UPDATE...ANOTHER STELLAR NIGHT ANTICIPATE ACROSS THE JAX CWA UNDER
CLEAR SKIES. THE 00Z JAX RAOB SHOWS MOISTURE ADVECTION OVER THE AREA
FROM THE GOMEX WITH MEAN LAYER STEERING FLOW NOW WSW WITH A PWAT OF
0.74 INCHES (ABOUT A QUARTER INCH HIGHER THAN THIS MORNINGS RAOB) AS
THE UPPER LEVEL TROUGH DEEPENS OVER THE EASTERN SEABOARD. ONLY MAIN
CHANGE TO THE FORECAST/GRIDS WAS TO ADJUST EVENING DEW PTS TO
REFLECT A BULLSEYE OF MID 60S ACROSS NE FL FROM TRIAL RIDGE TO JAX.
WITH A WARMER AND MORE MOIST STEERING FLOW OVER THE AREA
TONIGHT...EXPECT MIN TEMPS A DEG OR TWO WARMER THAN LAST NIGHT WITH
VALUES IN THE MID TO UPPER 50S INLAND...MID 60S COAST. SHALLOW
GROUND FOG WILL BE POSSIBLE AFTER 06Z.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE NEXT 24 HOURS. THERE MAY BE
SOME SHALLOW FOG AND INCLUDED TEMPO 5SM BR AT JAX...CRG...GNV
LATE TONIGHT 10Z-12Z.

&&

.MARINE...SWELLS INCREASING OFFSHORE WITH A 6 FOOT SWELL AT
THE ST AUGUSTINE BUOY. SMALL CRAFT ADVISORY IN EFFECT DUE
TO SEAS MAINLY FROM EASTERLY SWELLS.

&&

.FIRE WEATHER...RED FLAG CONDITIONS WERE MET AT MANY LOCALES
THIS AFTERNOON. LET THE RED FLAG EXPIRE THIS EVE. ONLY MARGINALLY
LOW RH EXPECTED FOR SUNDAY AND HAVE NOT GONE WITH ANY WATCHES.

&&

.HYDROLOGY...THE ST. JOHNS RIVER UPSTREAM AT ASTOR IS AT MINOR
FLOODING...FLIRTING NEAR MODERATE FLOODING VALUES BUT NOT EXPECTED
TO REACH THEM. GROUND TRUTH REPORTS ALONG THE RIVER REPORT THAT
AROUND HIGH TIDE THE RIVER INUNDATED ABOUT 2 FT AT MOST ABOVE NORMAL
TIDAL VALUES. HAVE CONTINUED THE FLS FOR ANOTHER 12 HOURS. GAGES
ALONG THE RIVER CONTINUE TO SHOW A STEADY DECLINE IN THE PAST 12
HRS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  87  62  87 /   0   0  10  10
SSI  65  84  68  83 /   0   0  10  10
JAX  59  88  65  87 /   0   0  10  10
SGJ  63  84  68  84 /   0  10  10  20
GNV  57  87  63  86 /   0  10  10  20
OCF  58  87  64  86 /   0  10  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT SUNDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

ENYEDI/PETERSON/KEEGAN
Hazardous weather outlook, Sep 27, 7:33 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
833 PM EDT SAT SEP 27 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
833 PM EDT SAT SEP 27 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

RIVER LEVELS WILL REMAIN ELEVATED AT TIMES OF HIGH TIDE ALONG THE
ST JOHNS RIVER. PLEASE REFER TO THE LATEST HYDROLOGIC ADVISORY FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE AT AREA BEACHES
THROUGH EARLY NEXT WEEK.

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MAINLY NORTHEAST FLORIDA
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/ABE

In the hours before

Local storm report, Sep 27, 8:02 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
902 PM EDT SAT SEP 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     FLOOD            3 NNE FRUIT COVE        30.14N 81.60W
09/27/2008                   DUVAL              FL   NWS EMPLOYEE

            RIVER FLOODING OF THE SAINT JOHNS RIVER HAS CAUSED
            EXTREME FLOODING OF CLARKS FISHCAMP AND HAS PROMPTED THE
            BUSINESS TO CLOSE UNTIL FURTHER NOTICE. PERSISTENT AND
            STRONG ONSHORE FLOW FOR ALMOST 2 WEEKS ROSE WATER LEVELS
            IN THE RIVER TO ABOUT 2 TO 4 FEET ABOVE NORMAL TIDAL
            LEVELS. CURRENTLY...WATER HEIGHTS ARE ON A GRADUAL
            DECLINE BUT FLOODING OF ABOUT 2 FEET ABOVE NORMAL VALUES
            IS STILL OBSERVED AROUND TIMES OF HIGH TIDE.

&&

ENYEDI

Event by event

1 seiche. Local standard time, as filed.

Seiche, Duval

When
September 27, 8:52 PM EST
Where
Duval forecast zone
Reported by
NWS Employee

River flooding of the St. Johns River caused extreme flooding of Clarks Fishcamp and has prompted the business to close until further notice. Persistent and strong onshore flow for almost 2 weeks rose water levels in the river to about 2 to 4 feet above normal tidal levels.

What these are

Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133184.